Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Mar 4, 2020, 3:06 PM CST for 15 counties in North Dakota; 9 counties in Minnesota. It took effect at Mar 5, 2020, 1:46 AM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 3:06 PM CST (21:06 UTC)
- In effect from
- Mar 5, 2020, 1:46 AM CST
- Expired
- Mar 5, 2020, 3:34 PM CST
- In force
- 14 hr
- Issued by
- NWS Grand Forks, ND
All 24 counties
Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 18 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WWUS73 KFGF 042106 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 306 PM CST Wed Mar 4 2020 MNZ001>003-027-029>031-040-NDZ016-024-026>030-038-039-049-052>054- 060000- /O.NEW.KFGF.WI.Y.0005.200305T1200Z-200306T0000Z/ West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 306 PM CST Wed Mar 4 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... The National Weather Service in Grand Forks has issued a Wind Advisory...which is in effect from 6 AM to 6 PM CST Thursday. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Stronger winds will move into the northern valley in the morning and spread across the advisory area Thursday morning. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are expected. High profile vehicles can expect difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
420 WWUS73 KFGF 050746 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 146 AM CST Thu Mar 5 2020 NDZ014-015-051800- /O.EXB.KFGF.WI.Y.0005.200305T0746Z-200305T1800Z/ Benson-Ramsey- Including the cities of Fort Totten, Maddock, Leeds, Minnewaukan, and Devils Lake 146 AM CST Thu Mar 5 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Benson and Ramsey Counties. * WHEN...Until noon CST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ004-007-NDZ008-051800- /O.EXB.KFGF.WI.Y.0005.200305T1200Z-200305T1800Z/ Kittson-West Marshall-Pembina- Including the cities of Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cavalier, Walhalla, Drayton, Pembina, Neche, and St. Thomas 146 AM CST Thu Mar 5 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON CST TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Minnesota, Kittson and West Marshall Counties. In North Dakota, Pembina County. * WHEN...From 6 AM this morning to noon CST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ024-028-038-049-052-060000- /O.EXT.KFGF.WI.Y.0005.200305T0746Z-200306T0000Z/ Eddy-Griggs-Barnes-Ransom-Sargent- Including the cities of New Rockford, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 146 AM CST Thu Mar 5 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Barnes, Sargent, Ransom, Eddy and Griggs Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ016-026-027-029-030-039-053-054-060000- /O.EXT.KFGF.WI.Y.0005.200305T0900Z-200306T0000Z/ Eastern Walsh-Nelson-Grand Forks-Steele-Traill-Cass-Richland- Western Walsh- Including the cities of Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Fargo, Wahpeton, Edinburg, Adams, and Lankin 146 AM CST Thu Mar 5 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Eastern Walsh, Cass, Western Walsh, Traill, Nelson, Grand Forks, Steele and Richland Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ001>003-027-029>031-040-060000- /O.CON.KFGF.WI.Y.0005.200305T1200Z-200306T0000Z/ West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail- East Otter Tail-Grant- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 146 AM CST Thu Mar 5 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...West Becker, Grant, Norman, Wilkin, West Polk, Clay, West Otter Tail and East Otter Tail Counties. * WHEN...From 6 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
815 WWUS73 KFGF 051759 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1159 AM CST Thu Mar 5 2020 MNZ004-007-NDZ008-014-015-051900- /O.EXP.KFGF.WI.Y.0005.000000T0000Z-200305T1800Z/ Kittson-West Marshall-Pembina-Benson-Ramsey- Including the cities of Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, and Devils Lake 1159 AM CST Thu Mar 5 2020 ...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY... North winds have decreased a bit and are mainly in the 20 to 30 mph range. $$ MNZ001>003-027-029>031-040-NDZ016-024-026>030-038-039-049-052>054- 060000- /O.CON.KFGF.WI.Y.0005.000000T0000Z-200306T0000Z/ West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 1159 AM CST Thu Mar 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph. * WHERE...West Becker, Grant, Norman, Wilkin, West Polk, Clay, West Otter Tail and East Otter Tail Counties. * WHEN...From 6 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
856 WWUS73 KFGF 052134 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 334 PM CST Thu Mar 5 2020 MNZ001>003-027-029>031-040-NDZ016-024-026>030-038-039-049-052>054- 052245- /O.CAN.KFGF.WI.Y.0005.000000T0000Z-200306T0000Z/ West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 334 PM CST Thu Mar 5 2020 ...WIND ADVISORY IS CANCELLED... While north to northwest winds will remain breezy through this evening, the speeds are no longer reaching criteria and will continue to slowly come down. The wind advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 4, 12:46 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 4, 12:46 PM CST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1246 PM CST Wed Mar 4 2020 .SHORT TERM...(This evening through Thursday night) Issued at 1242 PM CST Wed Mar 4 2020 Satellite indicated thin high clouds across much of the area. Thicker clouds were noted over west central MN and were moving north. Patchy thicker clouds were noted over central and northeast ND. Radar indicated returns over ND but precip is not reaching the ground. Low level thermal ridge axis over western ND will shift east into MN by evening. Warm advection will occur on the east side of the low level ridge and a cold front will follow on the west side. High res models indicate 200-300 j/kj of mucape for late afternoon and early evening. A strike or two of lightning will be possible for the late afternoon. Satellite indicated more convective elements over MT along cold front. System occludes across the area tonight as cold front races east. Going forecast looks reasonable. .LONG TERM...(Thursday night through Tuesday) Issued at 338 AM CST Wed Mar 4 2020 No impactful weather expected through Saturday. Potential for light snow accumulations or a wintry mix Sunday through Monday night periods, which could result in minor travel impacts. Thursday night-Saturday: No impactful weather expected, with amplified mid/upper ridge migrating across the northern plains. GEFS shows 550-564 DM heights, as well as, mean 850 MB temps ranging 8-11C over our CWA north to south. Strong signal in ensembles for widespread 40 degree temps for highs (particularly Saturday) and some locations in our south may see overnight temps hover around freezing. Locations in MN where trees will favor better diurnal heating there is potential for highs to top out around 50. This warm-up will be relatively short lived (several days) and freezing temps at night are still expected for most. While further ripening of snow pack is expected, this pattern is not expected trigger movement of snow melt into river system. Saturday night-Monday night: As ridge breaks down late Saturday night into Sunday, southwest flow develops, with several mid/upper troughs tracking mainly through Canada. The strongest of these will push arctic air further south towards the international border, and then eventually over our CWA by Monday night. A cold front is shown to push south into our CWA Sunday creating a large spread in potential temps. Current NBM has spread of 20F for highs Sunday (24F in northeast ND and 44F in west central MN) and there isn't a lot of confidence on how this may time out. By Monday we should actually see below average temps for once (teens/20s for highs). The increase in southwest flow should allow for deeper moisture advection and the sagging baroclinic zone may act as focus for light precipitation over our CWA. Wintry mix can't be ruled out as soundings indicate at least potential for a messy transition (sleet/freezing drizzle?). There is a stronger signal for light snow accumulations from GEFS/NBM probabilities (1" snow), but there is at least a low probability showing up from NBM (15-20%) for 4" or higher totals near the International Border into west central MN. This would be closer to where main forcing could be tracking, and may be dependent on mesoscale forcing to reach those totals. It's hard to to have confidence at this range especially with those low probabilities. Still, there is a possibility for minor travel impacts, and details will need to be ironed out as we get closer in time. Tuesday-Wednesday: No impactful weather expected during these periods. Progressive westerly flow pattern may support additional mid/upper shortwave trough/clipper passages, however current GEFS/NBM means favor dry conditions. While individual members do show potential for light precip, non-measurable may be favored due to progressive nature of these systems and limited moisture advection. Advertised temps near seasonal averages through Tuesday, then we once again see an uptick in high temps reflected in ensembles/NBM back above freezing by Wednesday with arrival of WAA ahead of the next clipper. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1156 AM CST Wed Mar 4 2020 Satellite and surface obs indicated mostly VFR conditions were across the area. Some MVFR areas were located in the far southeast zones. Some IFR areas were located between DVL and Langdon, ND and from GFK to TVF. Expect IFR area east of DVL to dissipate shortly. Expect IFR conditions over far northern MN for the afternoon and tonight. MVFR conditions are expected to move out of Canada late tonight and spread across the forecast area by late Thu morning. MVFR conditions will shift east into the MN side Thu afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JH LONG TERM...DJR AVIATION...JH
Hazardous weather outlook, Mar 4, 4:18 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 418 AM CST Wed Mar 4 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 418 AM CST Wed Mar 4 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers of light snow and wintry mix are expected this afternoon into evening. Showers may briefly reduce visibility and house a lightning strike or two. The majority of snow accumulation will be under 1 inch, although up to 2 inches may be possible in northwest Minnesota. Minor travel impacts are possible through briefly reduced visibility and slick conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Windy conditions are expected Thursday with gusts 45 mph or higher possible bringing the potential for patchy drifting snow. Scattered light snow showers are expected through the morning. A wintry mix and light snow accumulations will be possible Sunday and Monday. Minor travel impacts will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.